Alert archive / New Mexico / Winter Storm Watches in 2021
Winter Storm Watch 2, NWS El Paso, TX
NWS El Paso, TX issued this winter storm watch at Dec 29, 2021, 3:32 PM MST for Otero County, New Mexico. It took effect at Dec 31, 2021, 5:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 29, 2021, 3:32 PM MST (22:32 UTC)
- In effect from
- Dec 31, 2021, 5:00 AM MST
- Expired
- Dec 30, 2021, 9:05 PM MST
- In force
- Issued by
- NWS El Paso, TX
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 10.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1764 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
876 WWUS44 KEPZ 292232 WSWEPZ URGENT - WINTER WEATHER MESSAGE National Weather Service El Paso TX/Santa Teresa NM 332 PM MST Wed Dec 29 2021 NMZ402-415-301400- /O.NEW.KEPZ.WS.A.0002.211231T0000Z-220101T1800Z/ Southern Gila Highlands/Black Range- Sacramento Mountains Above 7500 Feet- Including the cities of Silver City, Lake Roberts, and Cloudcroft 332 PM MST Wed Dec 29 2021 ...WINTER STORM WATCH IN EFFECT FROM LATE THURSDAY AFTERNOON THROUGH SATURDAY MORNING... * WHAT...Heavy snow possible. Total snow accumulations of 6 to 12 inches possible for areas above 7,500 feet. 3 to 6 inches possible for areas between 6 to 7500 feet, with under 3" expected below 6000 ft. Winds could gust as high as 50 to 60 mph. Highest wind gusts will be possible late-afternoon Friday and Saturday. * WHERE...The higher terrain of south central and southwest New Mexico. * WHEN...From Thursday afternoon through Saturday morning. * ADDITIONAL DETAILS...Strong winds may produce blowing and drifting snow, and create poor visibilities.. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
3 follow-up statements
832 WWUS44 KEPZ 301149 WSWEPZ URGENT - WINTER WEATHER MESSAGE National Weather Service El Paso TX/Santa Teresa NM 449 AM MST Thu Dec 30 2021 NMZ402-415-310000- /O.EXT.KEPZ.WS.A.0002.211231T1200Z-220101T1800Z/ Southern Gila Highlands/Black Range- Sacramento Mountains Above 7500 Feet- Including the cities of Silver City, Lake Roberts, and Cloudcroft 449 AM MST Thu Dec 30 2021 ...WINTER STORM WATCH NOW IN EFFECT 6AM FRIDAY THROUGH NOON SATURDAY... * WHAT...Heavy snow and blowing snow possible. Total snow accumulations of 6 to 12 inches possible for areas above 7,500 feet. Highest mountain peaks could see amounts up to 15". 3 to 6 inches possible for areas between 6 to 7500 feet, with under 3" expected below 6000 ft. Winds could gust as high as 45 mph, creating areas of reduced visibilities in blowing and drifting snow. * WHERE...The higher terrain of south central and southwest New Mexico. * WHEN...From 6 AM Friday to Noon Saturday. * ADDITIONAL DETAILS...Travel could be very difficult to impossible. Some roads may be closed. Significant travel delays are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. If you must travel in this area, carry an emergency kit in your car. For the latest road conditions, dial 5 1 1. && $$
902 WWUS44 KEPZ 302120 WSWEPZ URGENT - WINTER WEATHER MESSAGE National Weather Service El Paso TX/Santa Teresa NM 220 PM MST Thu Dec 30 2021 NMZ403-408-414-416-310700- /O.EXB.KEPZ.WS.A.0002.220101T0000Z-220102T0000Z/ Southern Gila Foothills/Mimbres Valley- Eastern Black Range Foothills- West Slopes Sacramento Mountains Below 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Mimbres, Hurley, Hillsboro, Mescalero, Timberon, Mayhill, and Sacramento 220 PM MST Thu Dec 30 2021 ...WINTER STORM WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations of up to 6 inches possible by Saturday afternoon between 6,000 and 7,500 feet. Winds could gust as high as 50 mph, creating areas of reduced visibilities in blowing and drifting snow on Saturday. * WHERE...Portions of south central and southwest New Mexico. * WHEN...From Friday afternoon through Saturday afternoon. * ADDITIONAL DETAILS...Travel could be very difficult to impossible. Some roads may be closed. Significant travel delays are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ NMZ402-415-310700- /O.EXT.KEPZ.WS.A.0002.211231T1200Z-220102T0000Z/ Southern Gila Highlands/Black Range- Sacramento Mountains Above 7500 Feet- Including the cities of Silver City, Lake Roberts, and Cloudcroft 220 PM MST Thu Dec 30 2021 ...WINTER STORM WATCH NOW IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY AFTERNOON... * WHAT...Heavy snow and blowing snow possible. Total snow accumulations of 6 to 12 inches possible for areas above 7,500 feet. Highest mountain peaks could see amounts up to 15". Winds could gust as high as 45 mph, creating areas of reduced visibilities in blowing and drifting snow on Saturday. * WHERE...The higher terrain of south central and southwest New Mexico. * WHEN...From late tonight through Saturday afternoon. * ADDITIONAL DETAILS...Travel could be very difficult to impossible. Some roads may be closed. Significant travel delays are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. If you must travel in this area, carry an emergency kit in your car. For the latest road conditions, dial 5 1 1. && $$
952 WWUS44 KEPZ 310405 WSWEPZ URGENT - WINTER WEATHER MESSAGE National Weather Service El Paso TX/Santa Teresa NM 905 PM MST Thu Dec 30 2021 NMZ402-415-311400- /O.UPG.KEPZ.WS.A.0002.211231T1200Z-220102T0000Z/ /O.NEW.KEPZ.WS.W.0005.211231T1200Z-220102T0000Z/ Southern Gila Highlands/Black Range- Sacramento Mountains Above 7500 Feet- Including the cities of Silver City, Lake Roberts, and Cloudcroft 905 PM MST Thu Dec 30 2021 ...WINTER STORM WARNING IN EFFECT FROM 5 AM FRIDAY TO 5 PM MST SATURDAY... * WHAT...Heavy snow expected. Total snow accumulations of 6 to 12 inches in the Gila/Black Range and 8 to 14 inches in the Sacramento Mountains. Winds gusting as high as 30 to 50 mph throughout the period. * WHERE...Portions of south central and southwest New Mexico. * WHEN...From 5 AM Friday to 5 PM MST Saturday. * ADDITIONAL DETAILS...Winds will create considerable blowing snow and low wind chill temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ NMZ403-414-311400- /O.UPG.KEPZ.WS.A.0002.220101T0000Z-220102T0000Z/ /O.NEW.KEPZ.WS.W.0005.220101T0000Z-220102T0000Z/ Southern Gila Foothills/Mimbres Valley- West Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Mimbres, Hurley, Mescalero, and Timberon 905 PM MST Thu Dec 30 2021 ...WINTER STORM WARNING IN EFFECT FROM 5 PM FRIDAY TO 5 PM MST SATURDAY... * WHAT...Heavy snow expected. Total snow accumulations of 4 to 7 inches. Winds gusting as high as 30 to 50 mph throughout the period. * WHERE...Portions of south central and southwest New Mexico. * WHEN...From 5 PM Friday to 5 PM MST Saturday. * ADDITIONAL DETAILS...Winds will create considerable blowing snow and low wind chill temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ NMZ408-416-311400- /O.UPG.KEPZ.WS.A.0002.220101T0000Z-220102T0000Z/ /O.NEW.KEPZ.WW.Y.0013.220101T0000Z-220102T0000Z/ Eastern Black Range Foothills- East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Hillsboro and Mayhill 905 PM MST Thu Dec 30 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM FRIDAY TO 5 PM MST SATURDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 4 inches. Winds gusting as high as 30 to 50 mph throughout the period. * WHERE...Portions of south central and southwest New Mexico. * WHEN...From 5 PM Friday to 5 PM MST Saturday. * ADDITIONAL DETAILS...Winds will create considerable blowing snow and low wind chill temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Slusher/Hefner
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this winter storm watch went out at Dec 29, 3:24 PM MST, 8 minutes earlier.
Area forecast discussion, Dec 29, 3:24 PM MST, 8 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
324 PM MST Wed Dec 29 2021
.SYNOPSIS...
Enjoy Thursday as it's a relatively calm day before a storm
system brings lowland rain showers, mountain snow, and strong
wind to the forecast area starting Thursday night through
Saturday. Friday will be the best chance for lowland rain and
mountain snow chances. A winter weather watch has been issued for
elevations above 7500 feet as they could see 6-12" of snow
starting Thursday, ending Saturday. A cold front behind this
system will bring subfreezing temperatures area wide Sunday
morning. Dry and mild conditions will return to the Borderland by
early next week.
&&
.DISCUSSION...
.SHORT TERM...Tonight and Thursday...
The calm before the storm, as they say. Storm system will be near
the central CA coast overnight, with not much of an impact felt.
Winds will be light through the night (maybe a mild breeze or two
early), except mildly breezy across higher terrain, with scattered
clouds and cool lows (but seasonably mild).
Low pressure system progresses from the central CA coast, to the
southern coast, by Thursday evening. Consequently, cloud cover will
rapidly increase as the atmosphere moistens from southwest to
northeast spatially. High temperatures will be seasonable, with
breezy, to mildly breezy, southwest winds. Precipitation nudges ever
so closer to the International Border, with likely only a few
isolated rain showers reaching the ground by 00Z. Soon after, rains
and snows are likely. But that's for the long term period.
&&
.LONG TERM...Thursday night through Tuesday...
A low off the coast of Baja will lift north toward the Borderland
overnight Thursday and Friday. As it does, the low will tap into
a deep fetch of subtropical moisture. This system will bring
mountain snow and lowland rain chances, as well as wind, and much
cooler temperatures to end the week/this weekend. I'll break down
each hazard separately.
Lowland Rain Showers: As they system draws near, precipitable
water values will increase to 0.6 to 0.8," which is nearing the
max climatological max moving average. Essentially, the
trajectory of this system will tap into this moisture to bring
beneficial widespread rainfall across the lowlands. Rain chances
start will approach the boot heel after/around 5pm on Thursday,
spreading across the region overnight and through the morning
Friday. If you are out and about on Friday, expect deteriorating
conditions starting mid-morning. This will not be continuous
rain, and breaks can be expected. Rain will move out by Saturday
morning. When all is said and done, expect 0.25 to 0.75", with
most of if falling through the day on Friday.
Snow: Snow levels will start out at 8000 feet Thursday when the
rain starts, raising through the day on Friday to roughly 9000
feet. With that said, the highest elevations will see continuous
snow, but those in the 6000-9000 range may see some periods of
snow to rain to snow transition on Friday. Snow accumulations for
this event are expected to range from 6-12" above 8000 feet, and
3-6" between 6-8000 feet. A Winter Storm Watch has been hoisted
for the Southern Gila Highlands/Black Range and the Sacramento
Mountains above 7500 feet starting Thursday evening, through
Saturday.
Wind: Several factors will contribute to the wind. As the system
draws near, it will send a potent jet streak over the Borderland.
700mb winds will be upwards of 50+ mph through the day. Clouds and
cooler temps will will hamper the full potential of boundary layer
mixing on Friday afternoon. Regardless, we should see SE winds
15-25 mph with gusts to 40 mph Friday afternoon. A deepening lee-
side trough in SE CO will be on the move, however, Friday night.
This will aid in elevated winds through the overnight hours, but
they really ramp up on Saturday with W/NW winds 25-40 mph with
gusts to 60 mph possible. Winds decrease Saturday afternoon,
becoming calm by Sunday morning.
Cold temps: On late Saturday, this system will usher in an Arctic
airmass behind a cold front (all precip will have ended by this
time). Temperatures Sunday morning will be subfreezing across the
region and in the single digits on our mountain zones. Make sure
you take care of the 4P's on Sunday morning: Pets, plants, pipes,
people.
After this system, we go into a quasi-zonal upper level flow, with
warming temperatures and dry conditions.
&&
.AVIATION...18Z TAF CYCLE
Besides a few lingering lower CIGS across the Gila, and maybe a
stray -SNSH, relatively quiet conditions through this TAF period.
Terminals will remain VFR, with breezy west winds, 15G25KT,
through this PM. Winds slowly diminish overnight. Wind shear of
about 30KTs possible over the Sacs tonight. Much of the area will
remain dry through the cycle with some SCT250.
&&
.FIRE WEATHER...
Cool daytime high temperatures, relative to average, through Sunday.
Quiet on Thursday, but a system approaches during the overnight.
Rain, and high elevation snows, will develop and become heaviest
Friday and Friday night. Lingering snow showers are expected on
Saturday, with breezy to windy conditions both Friday and Saturday.
Total snow accumulation above 7500 feet will be generally 6 to 12
inches, more like 8 to 12 above 8000. Rain across the lowlands will
amount to generally 0.25 to 0.75", with the highest amounts west of
the Rio Grande. Sunday will be cool, but a slow warming trend starts
early next week. No precipitation threats or hazardous weather
anticipated from Sunday to next Wednesday. Ventilation generally
Poor to Good through Friday, then Excellent on Saturday and min RH's
above 35% Saturday, then moist on Friday.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 34 58 44 58 / 0 20 60 90
Sierra Blanca 33 57 40 57 / 0 10 30 60
Las Cruces 30 55 40 56 / 0 30 80 90
Alamogordo 31 55 38 54 / 0 20 70 90
Cloudcroft 22 33 26 33 / 0 30 70 80
Truth or Consequences 28 54 37 52 / 0 10 60 80
Silver City 29 44 34 44 / 0 50 90 90
Deming 26 54 38 54 / 0 40 90 90
Lordsburg 27 52 36 53 / 0 60 90 90
West El Paso Metro 36 58 45 58 / 0 30 70 90
Dell City 28 59 38 59 / 0 10 40 70
Fort Hancock 31 63 41 64 / 0 10 30 70
Loma Linda 33 51 40 52 / 0 20 50 80
Fabens 32 59 42 60 / 0 20 50 80
Santa Teresa 29 56 40 56 / 0 40 70 90
White Sands HQ 36 56 44 54 / 0 30 80 90
Jornada Range 29 54 39 52 / 0 20 70 90
Hatch 28 55 39 54 / 0 20 80 90
Columbus 31 55 42 56 / 0 50 80 90
Orogrande 31 56 40 54 / 0 30 70 90
Mayhill 28 47 33 45 / 0 20 60 80
Mescalero 25 44 29 42 / 0 20 70 80
Timberon 23 42 28 41 / 0 20 60 80
Winston 20 47 25 47 / 0 20 70 80
Hillsboro 29 51 37 50 / 0 30 80 90
Spaceport 27 54 36 53 / 0 20 70 80
Lake Roberts 22 44 29 44 / 10 50 90 90
Hurley 25 48 32 49 / 0 50 90 90
Cliff 21 51 24 52 / 10 50 90 90
Mule Creek 21 44 33 45 / 10 50 90 90
Faywood 29 49 35 48 / 0 40 90 90
Animas 27 54 38 54 / 10 70 90 90
Hachita 27 54 37 54 / 10 60 90 90
Antelope Wells 30 54 39 54 / 10 70 90 90
Cloverdale 32 46 39 47 / 10 70 90 90
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Winter Storm Watch from Thursday afternoon through Saturday
morning for NMZ402-415.
TX...None.
&&
35/33Hazardous weather outlook, Dec 29, 5:41 AM MST, 9 hours 51 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 541 AM MST Wed Dec 29 2021 NMZ401>417-TXZ418>424-301245- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 541 AM MST Wed Dec 29 2021 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. Light snow in the Gila Region will wrap up by late this morning. For this afternoon we will see breezy to windy, west winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday We will see quiet weather on Thursday. Then on Friday and into Saturday an approaching storm system will bring some heavy snow to area mountains (6+ inches) and some moderate rain showers for the lowlands. We will dry out for the weekend, but we will be cool. Our dry cool weather will continue into the start of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Winter Storm Watches in New Mexico, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.